Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS La Crosse, WI

April 13, 1998Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 1998, 12:25 AM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 1998, 12:25 AM CDT (05:25 UTC)
Expired
Apr 13, 1998, 12:55 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 491 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
491 m²/s²
0-3 km storm-relative helicity
712 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 130525 RRA
SVRLSE
IAC131-MNC099-130555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CDT MON APR 13 1998


* SEVERE THUNDERSTORM WARNING FOR
    MOWER COUNTY - SOUTHEASTERN MINNESOTA
    EXTREME NORTHWESTERN MITCHELL COUNTY - NORTHEASTERN IOWA

* UNTIL 1255 AM CDT

* SOME LOCATIONS AFFECTED
    MONA
    OTRANTO
    LYLE
    ROSE CREEK

* AT 1225 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTH OF MASON CITY. THE STORM WAS
  MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR MONA BY 1235 AM AND ROSE CREEK BY 1245 AM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.



TMC/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:00 PM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Apr 12, 2:00 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT SUN APR 12 1998

TONIGHT/S CONCERNS...STRONG WINDS AND PRECIPITATION.

PROFILERS INDICATED 50-60 KNOT LOW LEVEL JET EXTENDING FROM FORECAST
AREA DOWN ACROSS CENTRAL PLAINS. SOUTH WINDS GUSTING AROUND 50 MPH
ACROSS SOUTHEAST MN AND NORTHEAST IOWA. 12Z TIME/HEIGHT CROSS SECTIONS
INDICATED LOW LEVEL JET WILL REMAIN STRONG INTO THE EVENING...BEFORE
ABATING DURING THE EARLY MORNING HOURS OF MONDAY. NGM FORECAST SOUNDINGS
SHOWED STEEP LAPSE RATES AND INVERTED-V BEFORE MOISTENING...SO STRONG
WINDS SHOULD CONTINUE EVEN AFTER DARK. WILL NEED TO MAINTAIN WIND
ADVISORY IN SOUTHEAST MN AND NORTHEAST IOWA AND WOULD RECOMMEND AN
ADVISORY FOR WI ZONES AS PRESSURE GRADIENT TIGHTENS THERE AS WELL.

MOISTURE STILL LIMITED AS DEWPOINTS ONLY IN THE 40S...BUT NARROW BAND
OF HIGHER DEWPOINTS PUSHING NORTHWARD RAPIDLY ACROSS EASTERN
NEBRASKA...WESTERN SECTIONS OF IOWA AND MN. SHORT WAVE TROUGH SWINGING
INTO SOUTHWEST MN/WESTERN IOWA EVIDENT ON SATELLITE IMAGERY AND CAUSING
A BAND OF SHOWERS ACROSS THESE AREAS. 12Z TIME/HEIGHT CROSS SECTIONS IN
ETA AND NGM INDICATED MOISTURE FINALLY ARRIVES TONIGHT ALONG WITH
DECENT LIFT TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS OVER ENTIRE
FORECAST AREA. THIS AGREED WITH MODEL QPF IN BOTH ETA AND NGM...WHICH
HAD AMOUNTS OF 1/4 INCH OR LESS THROUGH 12Z MONDAY.

COORDINATED WITH GREEN BAY.

THOMPSON

In the hours before

Special weather statement, Apr 12, 9:40 PM CDT, 2 hours 45 minutes before
IAZ008>011-018-019-029-030-WIZ017-029-032>034-041>044-053>055-
061-130340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT SUN APR 12 1998

...WIND ADVISORY HAS BEEN CANCELLED ACROSS WESTERN WISCONSIN AND
NORTHEAST IOWA...

GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE ACROSS THE
AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT
FOR WESTERN WISCONSIN AS WELL AS NORTHEAST IOWA HAS BEEN CANCELLED.

KING
Special weather statement, Apr 12, 9:40 PM CDT, 2 hours 45 minutes before
IAZ008>011-018-019-029-030-WIZ017-029-032>034-041>044-053>055-
061-130340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT SUN APR 12 1998

...WIND ADVISORY HAS BEEN CANCELLED ACROSS WESTERN WISCONSIN AND
NORTHEAST IOWA...

GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE ACROSS THE
AREA...HOWEVER WIND SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA. THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT
FOR WESTERN WISCONSIN AS WELL AS NORTHEAST IOWA HAS BEEN CANCELLED.

KING
Special weather statement, Apr 12, 10:12 PM CDT, 2 hours 13 minutes before
MNZ079-086>088-094>096-130355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1012 PM CDT SUN APR 12 1998

...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED...

GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.
THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR
SOUTHEAST MINNESOTA HAS BEEN CANCELLED.

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD
CONTAIN BRIEF GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY
THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG.

KING
Special weather statement, Apr 12, 10:12 PM CDT, 2 hours 13 minutes before
MNZ079-086>088-094>096-130355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1012 PM CDT SUN APR 12 1998

...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED...

GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.
THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR
SOUTHEAST MINNESOTA HAS BEEN CANCELLED.

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD
CONTAIN BRIEF GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY
THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG.

KING
Special weather statement, Apr 12, 10:22 PM CDT, 2 hours 3 minutes before
MNZ079-086>088-094>096-130355-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT SUN APR 12 1998

...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED...

GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.
THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR
SOUTHEAST MINNESOTA HAS BEEN CANCELLED.

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD
CONTAIN GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY
THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG.

KING
Special weather statement, Apr 12, 10:22 PM CDT, 2 hours 3 minutes before
MNZ079-086>088-094>096-130355-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT SUN APR 12 1998

...WIND ADVISORY FOR SOUTHEAST MINNESOTA HAS BEEN CANCELLED...

GUSTY SOUTH WINDS WILL CONTINUE ACROSS THE AREA...HOWEVER WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.
THEREFORE...THE WIND ADVISORY WHICH HAD BEEN IN EFFECT FOR
SOUTHEAST MINNESOTA HAS BEEN CANCELLED.

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA COULD
CONTAIN GUSTY WINDS TO AROUND 40 MPH...HOWEVER ANY
THUNDERSTORM WIND GUSTS SHOULD NOT LAST VERY LONG.

KING

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.